FALL 2013 STAFF DEVELOPMENT FLEX CAL ACTIVITIES

UPDATED 8/5/13 August 6, 7, 8 *(optional days)* August 9 *(required day)* September 3 *(optional day)*



Photographs by Rhonda Roman. A Study of Light via The Masters Photo 156 Portfolio w/Ron Zak

Solano Community College

Human Resources Department 4000 Suisun Valley Road Fairfield, CA 94534-3197 (707) 864-7128 http://www.solano.edu

Workshops are first-come, first-served!

Faculty Participation - Full-time faculty are required to attend four campus in-service days and contract for the remaining six days in either optional workshops or individually planned activities. Adjunct faculty may participate in on- and off-campus in-service activities with approval of immediate supervisor for the number of hours equal to their weekly assigned hours for the semester and will be reimbursed for their participation at their hourly rate of pay.

Staff Participation - Classified and management staff are strongly encouraged to attend flex workshops and staff development activities. Released time should be arranged with their immediate supervisor.

Small Group/Individual Projects/Student Info Tables - Prior approval from the Dean is necessary for this option. Faculty may use up to six optional flex cal hours per day on optional days to work on curricular activities.

TUESDAY, AUGUST 6, 2013 (Optional Day—6 hours)

<u>CANVAS TRAINING.</u> All workshops in Building 500, Room 503 (*Limited to 42 participants*)
 10:00 a.m. - 11:00 a.m. (1 hour optional flex credit) RSVP to Dale Crandall-Bear x 4483
 <u>Canvas Training Workshop 1</u>: Getting Started in Online Teaching With Canvas, Dale Crandall-Bear, DE Coordinator.
 <u>Topics covered:</u>
 1.1 What is Canvas?
 1.2 Overview of the Canvas Workspace (from eCollege to Canvas)
 1.3 Personalizing Canvas
 1.4 Setting Up a Course Shell
 1.5 Creating and Organizing Content
 As part of this workshop, participants will be enrolled in an online Canvas course shell for follow-up activities.

11:00 a.m. - 12:00 p.m. (1 hour optional flex credit) RSVP to Dale Crandall-Bear x 4483

<u>Canvas Training Workshop 2</u>: Building an Effective Online Course in Canvas, Dale Crandall-Bear, DE Coordinator.
<u>Topics covered:</u>
2.1 Using the Communication Tools
2.2 Creating & Managing Assignments
2.3 The Learning Outcomes Tool
2.4 Working with the Gradebook / Giving Feedback / Speed Grader
As part of this workshop, participants will be enrolled in an online Canvas course shell for follow-up activities.

1:00 p.m. - 2:00 p.m. (1 hour optional flex credit) RSVP to Dale Crandall-Bear x 4483

Canvas Training Workshop 3: Creating Interactive, Engaging Online Learning Environments

3.1. Strategies for Engaging & Retaining Students in Online Courses

- 3.2 Creating an Interactive Learning Environment
- 3.3 Groups and Collaborations
- 3.4 Mobile Apps

2:00 p.m. - 3:00 p.m. (1 hour optional flex credit) **RSVP to Dale Crandall-Bear x 4483** <u>Canvas Training Workshop 4</u>: DE Guidelines / ADA-508 / Student Support Services

4.1 Overview of DE Guidelines (ACCJC & Chancellor's Office)

4.2 ADA Guidelines; 508 Compliance & Best Practices

4.3 Student Support Services for Online Education



Infrared by Michael Duncan

Photo 151 Intro to Pro Ron Zak

WEDNESDAY, AUGUST 7, 2013 (Optional Day-6 hours)

9:00 a.m. – 2:00 p.m. (3 hours of optional flex credit) College Preview Day Building 1400 Lobby

8:30 a.m. – 4:00 p.m.

New Employee/ Faculty Orientation (NEFO) Human Resources (up to 5 hours optional flex credit) <u>NEW</u> LOCATION 360 Campus Lane, FF, Board Room 1st Floor

8:30 a.m. - 9:00 a.m. Continental Breakfast, Sponsored by S/P office

9:00 a.m.-12:00 p.m. Staff/Faculty Orientation (3 hours of optional flex credit) ALL NEW F/T FACULTY SHOULD ATTEND; SENIORITY DRAW WILL TAKE PLACE DURING THIS ORIENTATION.

12:00 p.m.-1:30 p.m. Lunch, Sponsored by S/P office

2:00 p.m.-4:00 p.m. (2 hours of optional flex credit)

New Faculty Orientation continued, Dr. Jowel Laguerre, Superintendent-President An afternoon with the President. This special time will allow the new faculty members to become familiar with the Solano Community College processes and procedures, while having valuable one on one time with Dr. Laguerre.

10:00 a.m. - 12:00 p.m. (2 hours optional flex credit) Building 800, Room 811 (capacity 55)

Mandated Reporting, Human Resources Please RSVP to Eileen at 7169

As our District has many students who are under the age of 18, and the large majority of our employees come into contact with students on a regular basis, nearly every Solano Community College employee will be considered a "Mandated Reporter" in the scope of their employment effective January 2013. It is essential that mandated reporters understand their legal duties not only to help ensure the safety and welfare of children, but because the duty to report is imposed on individual employees, not their agencies. Moreover, a lack of training does not relieve mandated reporters, explains this complex area of the law, including: what constitutes child abuse and neglect; the specific reporting obligations of mandated reporters; how to file a report; protections for reporters; the consequences for failing to file a report; and appropriate employer reporting policies. Who should attend? Administrators and Employees, Athletic Coaches, Child Care Center Staff, Supervisors and Mangers. ANY QUESTIONS CALL X 7169

1:00 p.m. - 3:00 p.m. (2 hours optional flex credit) Building 800, Room 811 (capacity 55)

Sexual Harassment Workshop, Human Resources Please RSVP to Eileen at 7169

This workshop will meet the requirements of AB 1825, which requires community college employers to provide harassment prevention training and education to their new supervisory employees within 6 months of hire/promotion and to their current supervisory employees every two years. Faculty that have supervision over students are required to attend every two years, as well. Everyone is encouraged to attend this training as we all have interactions with faculty, staff, and students. This workshop provides information on how best to avoid liability based on alleged sexual and other forms of harassment, discrimination and retaliation in colleges. The focus of the workshop is practical, and includes discussions of hypothetical, but realistic, fact situations. This workshop will address harassment, discrimination, and retaliation between:

- Employees & Employees
- Employees & Students
- Students & Students
- Supervisors & Employees

THURSDAY, AUGUST 8, 2013 (Optional Day—6 hours)

9:00 a.m. -12:00 p.m. (3 hours optional flex credit), <u>Building 1400, Room 1421</u> NOTE ROOM CHANGE Academic Senate meeting, Susanna Gunther, Academic Senate President

9:00 a.m. - 11:00 a.m. (2 hours optional flex credit) Room 1529

SLO and math basic skill courses Math 310, Math 320 & Math 330 Sarah Donovan, Carlos Esteve & Randy Robertson

A review and discussion of the completed SLO assessments for these courses from last year led by the course mentors: Math 310 (Esteve), Math 320 (Robertson) & Math 330 (Donovan). Work on ideas for assessing these courses in Fall 2013. Also, Carlos will present the Math 310 open source textbook that he wrote during his sabbatical and the Math Basic Skills Coordinator (Rhoads) will discuss some of the Basic Skills Committee activities for the semester.

10:00 a.m. - 12:00 p.m. (2 hours optional flex credit), Building 700, Room 704

Book Review: The College Fear Factor: How Students and Professors Misunderstand One Another by Rebecca D. Cox, Facilitator: Melissa Reeve, Basic Skills Coordinator

Rebecca D. Cox draws on five years of interviews and observations at community colleges. She shows how students and their instructors misunderstand and ultimately fail one another, despite good intentions. Most memorably, she describes how easily students can feel defeated—by their real-world responsibilities and by the demands of college—and come to conclude that they just don't belong there after all. Eye-opening even for experienced faculty and administrators, *The College Fear Factor* reveals how the traditional college culture can actually pose obstacles to students' success, and suggests strategies for effectively explaining academic expectations (Amazon.com).

10:00 a.m. - 12:00 p.m. (2 hours optional flex credit), Building 700, Room 702

Book Review: Drive: The Surprising Truth About What Motivates Us by Daniel H. Pink Facilitator: James DeKloe, Biology Professor

Most people believe that the best way to motivate is with rewards like money—the carrot-and-stick approach. That's a mistake, says Daniel H. Pink (author of *To Sell Is Human: The Surprising Truth About Motivating Others*). In this provocative and persuasive new book, he asserts that the secret to high performance and satisfaction at work, at school, and at home—is the deeply human need to direct our own lives, to learn and create new things, and to do better by ourselves and our world.

11:30 a.m. - 1:30 p.m. (2 hours optional flex credit), Room 1529

SLO and first semester Calculus courses Math 20 & Math 30 Randy Robertson and Corrine Kirkbride A review and discussion of the completed SLO assessments for these courses from last year led by the course mentors: Math 20 (Robertson) and Math 30 (Kirkbride). Work on ideas for assessing these courses in Fall 2013.

12:00 p.m. – 1:30 p.m., Building 1400, Front half of cafeteria

CSEA LUNCHEON MEETING, Debbie Luttrell-Williams, CSEA President (RSVP TO Lisa Raquel at x 4615)

1:00 p.m. – 4:00 p.m. (3 hours optional flex credit), <u>Building 1400, Room 1421</u> <u>NOTE ROOM CHANGE</u> Academic Administrators and Academic Senate Meeting, Susanna Gunther, Academic Senate President

1:00 p.m. - 2:00 p.m. (1 hours optional flex credit), Building 500, Room 503

SLOs, PLOs and Planning—Beyond the Acrimonious Acronyms! Ferdinanda Florence, Art History Professor Learn what all the acronyms mean, how assessments link to strategic proposals and program review, and (most importantly) how they can be *meaningful* to building and maintaining healthy, happy programs.

2:00 p.m. – 3:00 p.m. (1 hours optional flex credit), THIS WORKSHOP HAS BEEN CANCELED. Please see below Managing SLO Assessment Data for Student Feedback, Peter Cammish, Dean of Research and Planning This session is being canceled. It has been determined that anyone interested in tracking SLOs explores the options available through Canvas by attending those presentations.

1:00 p.m. - 3:00 p.m. (2 hours optional flex credit), Building 800, Room 811

College Teachers as Allies: A student mental health workshop for college faculty and staff Presented by Lynn Padlo

The National Alliance on Mental Illness of California (NAMI California) has developed a workshop for college faculty and staff based on the successful and popular program for K-12 school personnel, Parents &Teachers as Allies. The college version, College Teachers as Allies (CTA) will support the academic success of college students living with mental health conditions by educating college faculty and staff on the warning signs of mental health challenges in students, and how to best intervene, so students in need of support receive treatment and services early and strategies to create a supportive learning environment. Students who have experienced a mental health condition themselves and individuals who have had a friend, roommate, partner or adult child with mental illness will also share their experiences. Help to reduce the stigma associated with mental illness on your campus by increasing your understanding, learning effective support strategies and by hearing personal stories from individuals who have dealt with the challenges of mental illness while in school.

3:00 p.m. - 5:00 p.m. (2 hour optional flex credit), Building 500, Room 505 (Limited to 32 participants)

Curriculum & CurricUNET Training for Faculty, Joe Conrad, Math Professor and Erin Moore, Curriculum CurricUwhat? Come learn about course development and the curriculum approval process, find out how the Committee works and what it's looking for when your course is on the agenda, and get specific information on navigating CurricUNET.

6:00 p.m. – 8:00 p.m. (2 hour optional flex credit), Building 100, Library Rotunda-Buffet
Adjunct Faculty Forum and Buffet, SCFA adjunct committee-– NEW!!! Adjunct Support Center Kick Off!!! Agenda: Discussion of Pertinent Items to Complete Part-timers' Unfinished Negotiations
6:00 p.m. Buffet Style Dinner
6:00 p.m. – 8:00 p.m. – Adjunct Support Center – Room (TBA) – Open
6:30 p.m. – 8:00 p.m. – Presenters/Q&A

FRIDAY, AUGUST 9, 2013 (Required Day—6 hours)

8:00 a.m.-9:00 a.m. (1 hour optional flex credit) Building 1400, Cafeteria Lite Breakfast, Sponsored by S/P office

Breakfast will include Presidential awards and recognize 10, 15, 20 yrs. of service for employees.

(2.5 hours required flex credit 9:15 a.m. – 12:00 p.m.) These activities are in Building <u>1200</u>, Theater

9:15 a.m. – 9:30 a.m.

Welcome, Janene Whitesell, Speech Professor

9:30 a.m. - 10:00 a.m.

State of the College, Dr. Jowel Laguerre, Superintendent-President

10:00 a.m. – 10:15 a.m.

Q & A with the Superintendent-President, Dr. Jowel Laguerre

10:30 am. – 11:00 a.m.

Distinguished Faculty Presentations, Susanna Gunther, Academic Senate President

11:00 a.m. – 12:00 p.m.

Keynote Speaker and Student Veterans Panel

Felipe Grimaldo, State Chancellor's Office

Felipe Grimaldo lives and abides by three leadership standards; honor, courage and commitment. During his time of service as a U.S. Marine, he met and exceeded expectations to oversee various administrative responsibilities. He was entrusted by his superiors and peers to possess the skills to effectively achieve multiple tasks appointed to him. Today he is given the honor to represent the veterans of California by being completely committed to uphold to the principles of the Department of Veterans Affairs. While his time as the California Community Colleges Student Trustee and as a founder of Cerritos College first Veterans Resource Center has been relatively empowering, he can safely say that he has the breadth and length of service to continue serving our community by advocating for the veterans of our great state.

12:00 p.m. - 1:00 p.m., Building 1400, Cafeteria

All College Lite Lunch, Sponsored by S/P office

(3.5 hours required flex credit 1:00 p.m. – 4:30 p.m.)

1:00 p.m. -1:30 p.m., Building 1200, Theater

SLO Updates, Gene Thomas, SLO Coordinator

Gene Thomas, SLO Coordinator, will cover the tasks (finishing any course assessments from spring 2013 and using the latest course assessments to write program assessments) that need to be completed in the first couple of weeks of the semester in time for the October accreditation report. He'll also cover the importance of SLOs at the course and program level in the Integrated Planning Process (IPP) and how SLOs are necessary for a successful strategic proposal. Finally, he'll show where SLO resources are now located on our Web site.



Photo by Paul Doyle

Photo 31 w/ Al Zidek AKA Zeke

1:40 p.m. - 2:30 p.m. .

SLO and PLO Departmental Discussions.

Career Technical Education & Business, Building 500, Room 505 Counseling/DSP&S/Special Services, Building 400, Room 445 Human Performance & Development, Buildings 1600 and 1700, Room 1746 Liberal Arts, Buildings 700 and 800, Room 812 Math/Science, Buildings 300 and 1500, Room 308 Social and Behavioral Sciences Room 703 School of Health Sciences Room 807b

2:30 p.m. - 4:30 p.m.

School Meetings

Career Technical Education & Business Room 505 Counseling/DSP&S/Special Services Room 445 Human Performance & Development Room 1746 Liberal Arts Room 812 Math/Science Room 308 Social and Behavioral Sciences Room 703 School of Health Sciences Room 807b

4:30 p.m. – 6:00 p.m., THIS HAS BEEN CANCELED!

Adjunct Faculty Collaboration, Genele Rhoads, Math Instructor, and Gene Thomas, SLO Coordinator

6:00 p.m. - 7:00 p.m., THIS HAS BEEN CANCELED!

Adjunct Faculty Dinner, Sponsored by the SCFA, James DeKloe, Biology Professor



TUESDAY, September 3, 2013 (Optional Day—6 hours)

9:00 a.m. – 12:00 p.m. (3 hr. optional flex) Building 400 Room TBA

Academic Calendar Development Workshop Barbara Fountain Director, Admissions & Record Hate the calendar? Confused by the calendar? Angry about the calendar? Join us for this workshop to learn the regulations that guide the development of the calendar as well as local challenges that contribute the final product. Get your questions answered. Contribute your ideas for improvement.

10:00 a.m. – 12:00 p.m. (2 hr. optional flex) Building 400, Room 446(Limited to 36 participants) Calstrs Retirement Workshop

Charlene Bode, Benefits Counselor. Client outreach and guidance.

10:00 a.m. - 11:00 a.m. All Long-Term Care workshops are in the back half of cafeteria, Room 1405A

Long-Term Care Insurance workshop (1 hour optional flex credit) Karen Marblestone Perry, CLTC Marblestone Insurance Services, LLC. Call 866-710-2893 x 109 to reserve your seat at a workshop.

This new program is voluntary and employee paid, features a reduced number of health questions *and* discounted premiums to eligible employees.* Family members may also be eligible. **

Long-Term Care Insurance covers expenses for care whether received at home, in the community, or in an assisted living/nursing facility. Attend a workshop and explore your options. For more information, call 866-710-2893 x109 to RSVP

12:30 p.m. – 1:30 p.m.

Long-Term Care Insurance workshop (1 hour optional flex credit) Karen Marblestone Perry, CLTC Marblestone Insurance Services, LLC. Call 866-710-2893 x 109 to reserve your seat at a workshop.

This new program is voluntary and employee paid, features a reduced number of health questions *and* discounted premiums to eligible employees.* Family members may also be eligible. **

Long-Term Care Insurance covers expenses for care whether received at home, in the community, or in an assisted living/nursing facility. Attend a workshop and explore your options.

1:00 p.m. - 3:00 p.m. (2 hours optional flex credit) Building 800, Room 804 (Limited 54 participants),

EEO/Selection Committee Training, Human Resources (RSVP to Eileen at X 7169)

This workshop is designed to familiarize hiring committees charged to hire new staff and faculty with procedures related to areas of selection, diversity, Title V, and Equal Employment Opportunity (EEO) guidelines.

2:00 p.m. - 3:00 p.m.

Long-Term Care Insurance workshop (1 hour optional flex credit) Karen Marblestone Perry, CLTC Marblestone Insurance Services, LLC. Call 866-710-2893 x 109 to reserve your seat at a workshop.

This new program is voluntary and employee paid, features a reduced number of health questions *and* discounted premiums to eligible employees.* Family members may also be eligible. **

Long-Term Care Insurance covers expenses for care whether received at home, in the community, or in an assisted living/nursing facility. Attend a workshop and explore your options.